Tennessee, 2015

Damaging Winds in Tennessee, April 2, 2015

April 2, 2015 · NWS OHX · 2 events in 2 counties and zones

A line of scattered strong to severe thunderstorms moved across Middle Tennessee during the afternoon hours on April 2. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of scattered strong to severe thunderstorms moved across Middle Tennessee during the afternoon hours on April 2. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 2, 2:00 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT THU APR 2 2015

.DISCUSSION...
MAIN SFC BOUNDARY STRETCHES FROM MI SW ACROSS OK. ORGANIZED LINEAR
CONVECTION NOW FIRING EAST OF THE BOUNDARY AND IS AS CLOSE AS WESTERN
KY....JUST NW OF STEWART COUNTY. FURTHER SOUTH...ISOLATED TO
SCATTERED TSTMS HAVE MOVED JUST EAST OF THE TN RIVER.

THE BOUNDARY AND THE ASSOCIATED SFC LOW WILL MAKE SOME
PROGRESS OVERNIGHT. HOWEVER...THE BETTER LOW LEVEL FORCING IS
EXPECTED TO REMAIN NORTH OF TN WITH THE SFC LOW TRACKING ACROSS
WESTERN KY. BY 12Z...THE HEAVIEST RAINFALL MAY REACH AS FAR SOUTH
AS OUR NORTHERN BORDER...BUT CLEARLY THE HEAVIEST ACTIVITY WILL BE
TO OUR NORTH. WILL INCLUDE AVG QPF VALUES OF JUST OVER OVER ONE
HALF INCH NORTHWEST...WILL LESSER VALUES AS YOU GO SOUTH AND EAST.

AS FAR AS TSTMS FOR THIS AFTERNOON...A FEW COULD REACH STRONG TO
SEVERE LIMITS BUT IT LOOKS AS THOUGH THE BETTER CHANCE OF STRONG
TO SEVERE CONVECTION WILL BE TOMORROW. ON FRIDAY...THE MAIN
FRONTAL BOUNDARY WILL CROSS THE AREA IN THE AFTERNOON. AHEAD OF
THIS FEATURE...MORE IN THE WAY OF INSTABILITY CAN BE EXPECTED. 850
MB FLOW WILL REACH 40 KTS AND COUPLE WITH SOME DESCENT LOW LEVEL
FORCING. SPC CURRENTLY HAS THE AREA IN AN ENHANCED RISK. LOW LEVEL
WIND SHEAR DOES NOT LOOK ALL THAT STRONG AND THUS...DAMAGING WINDS
AND HAIL WILL BE THE PRIMARY THREAT. OTW...QPF TOTALS OF 1/4 TO
1/2 INCH ARE EXPECTED. SOME LIGHT SHOWER ACTIVITY WILL EXIST FOR A
SHORT SPELL IN WAKE OF THE FROPA.

FRIDAY NIGHT...PARTIAL CLEARING TOWARD SUNRISE AND THAT WILL SET THE
STAGE FOR MOSTLY SUNNY/CLEAR SKIES SAT AND SAT NT.

FOR THE SHORT TERM TEMPS...AFTER HIGHS IN THE 70S ON FRIDAY...TEMPS
WILL COOL DOWN TO SEASONAL LEVELS.

IN THE EXT FCST...AN ACTIVE SUBTROPICAL JET WILL DOMINATE THE
WEATHER PATTERN. SFC HIGH...THAT WILL BRING THE SEASONAL WEATHER
FOR THE WEEKEND...WILL SHIFT EAST WITH A DEEPER SOUTHERLY FLOW
SETTING UP. SFC BOUNDARY WILL SET UP AND EXTEND FROM TX ENE ACROSS
IL...IN AND OH. WITHIN THE WARM SECTOR...THAT MID TN WILL BE
UNDER...MODELS HINT TOWARD A SERIES OF IMPULSES THROUGHOUT THE WEEK.
THUS...SHOWERS AND TSTMS WILL BE INCLUDED THROUGH THE PERIOD. BY
LATE IN THE WEEK...THE AFOREMENTIONED FRONTAL BOUNDARY WILL FINALLY
REACH OUR AREA WITH PERHAPS SOME HEAVIER RAINFALL TOWARD THE END OF
THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  76  45  62 /  50  80  60   0
CLARKSVILLE    61  73  41  60 /  80  80  50   0
CROSSVILLE     59  71  44  59 /  40  80  70   0
COLUMBIA       63  77  45  62 /  30  80  50   0
LAWRENCEBURG   61  76  46  62 /  30  80  50   0
WAVERLY        61  75  41  60 /  60  80  50   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Apr 2, 4:00 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU APR 2 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-031000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A LOBELVILLE TO NASHVILLE TO LAFAYETTE LINE FOR THIS
AFTERNOON. STRONG THUNDERSTORMS WILL BE POSSIBLE FOR OTHER LOCATIONS
ACROSS MIDDLE TENNESSEE. MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS
WILL BE STRONG TO DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS FOR ALMOST ALL OF
MIDDLE TENNESSEE FRIDAY AFTERNOON INTO FRIDAY EVENING. PICKETT...
FENTRESS...AND CUMBERLAND COUNTIES ARE UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY EVENING. MAIN CONCERNS
WITH SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

PATCHY FROST FORMATION MAY BE POSSIBLE ACROSS THE AREA SATURDAY
NIGHT AS TEMPERATURES ARE EXPECTED IN THE MID 30S IN LOW LYING
AND SHELTER AREAS AND ACROSS THE CUMBERLAND PLATEAU REGION.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Apr 2, 1:07 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CDT THU APR 2 2015

TNZ032>034-066-021945-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
207 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...

AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MONTEREY...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MONTEREY...CRAWFORD...
CLARKRANGE...GRIMSLEY AND ALLARDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL COULD CAUSE WATER TO RISE OVER ROADS AND FLOOD LOW
LYING AREAS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3629 8480 3628 8487 3624 8487 3621 8491
      3616 8490 3612 8485 3598 8527 3599 8530
      3601 8532 3603 8531 3604 8534 3612 8541
      3651 8491 3633 8477

ROSE
Local storm report, Apr 2, 1:17 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     8 NNW SPARTA            36.04N  85.53W
04/02/2015  M60 MPH          WHITE              TN   AWOS

            SPARTA AIRPORT

&&

EVENT NUMBER OHX1500416

MROSE
Special weather statement, Apr 2, 2:21 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT THU APR 2 2015

TNZ005-006-023-022100-
HOUSTON-MONTGOMERY-STEWART-
321 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...MONTGOMERY AND STEWART
COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ERIN...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE INDIAN MOUND...CUMBERLAND CITY...
PALMYRA...WOODLAWN...CUNNINGHAM AND CLARKSVILLE.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3642 8723 3630 8767 3649 8775 3665 8745
      3665 8730

11
Special weather statement, Apr 2, 2:23 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT THU APR 2 2015

TNZ024-025-057-022115-
DICKSON-HICKMAN-HUMPHREYS-
323 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS
COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HURRICANE MILLS...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BUCKSNORT...PINEWOOD...NUNNELLY...
LYLES...BON AQUA...DICKSON AND BURNS.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3615 8731 3589 8721 3585 8722 3577 8772
      3584 8772 3584 8776 3594 8780

ROSE

The radar

The Nashville radar (KOHX), 101 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
April 2, 2:41 PM CST
Where
Hickman County, 2.03 mi SSW of Grinders
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.752, -87.510

A Facebook report indicated several shingles ripped off a house roof and items thrown around in yard.

Thunderstorm Wind, Williamson

When
April 2, 3:10 PM CST
Where
Williamson County, 0.73 mi W of Liberty Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.982, -87.183

A Facebook report indicated power lines were blown down blocking one lane of traffic at Old Cox Pike at Crow Cut Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567079, 567080.